Kansas, 2009

Hail and Damaging Wind in Kansas, August 26 to 27, 2009

August 26 to 27, 2009 · NWS ICT · 8 events in 5 counties and zones

A frontal boundary in concert with a weak upper level disturbance erupted strong to severe thunderstorms across portions of central and south-central Kansas during the afternoon and evening hours of the 26th. Winds to 60 mph were measured at the Russell Airport in Russell county, and dime to nickel size hail occurred across portions of Harper, Kingman and Reno counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A frontal boundary in concert with a weak upper level disturbance erupted strong to severe thunderstorms across portions of central and south-central Kansas during the afternoon and evening hours of the 26th. Winds to 60 mph were measured at the Russell Airport in Russell county, and dime to nickel size hail occurred across portions of Harper, Kingman and Reno counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 26, 2:16 PM CST, 9 minutes earlier.

Area forecast discussion, Aug 26, 2:16 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT WED AUG 26 2009

.DISCUSSION...

FORECAST CONCERNS WILL BE STRONG/POSSIBLY SEVERE THUNDERSTORM
CHANCES THIS EVENING AND OVERNIGHT...THEN COOLER TEMPS FOR THE
WEEKEND.

TONIGHT-THU:
MAIN SURFACE BOUNDARY IS RATHER DIFFUSE ACROSS THE REGION AT THIS
TIME...MAINLY FROM KPTT-KHUT-KTOP. SURFACE MOISTURE WITH DEWPOINTS
IN THE LOW 70S AND HIGH LEVELS OF INSTABILITY CONTINUE TO POOL JUST
SOUTH OF THE BOUNDARY ACROSS MOST OF SOUTH CENTRAL KS...WITH
SBCAPES OF 3500 TO 4000 J/KG. WEAK CAP LOOKS TO BE DIMINISHING AS
REMNANT CLOUD COVER FROM THE PREVIOUS NIGHTS CONVECTION THINS OUT
AND HEATING INCREASES. THINK THAT ISOLATED TO SCATTERED
THUNDERSTORMS WILL AGAIN DEVELOP ACROSS PORTIONS OF SOUTH CENTRAL KS
LATE THIS AFTERNOON INTO THIS EVENING AS A MID LEVEL SHORTWAVE
CURRENTLY ACROSS WRN KS MOVES INTO THE NORTHERN PLAINS. WITH THIS
MUCH INSTABILITY AROUND...WILL NOT TAKE ALOT OF SHEAR TO CREATE SOME
STRONG TO SEVERE STORMS.  BULK SHEAR VALUES ACROSS THE REGION COULD
BE ENOUGH FOR A FEW OF THE STORMS TO BECOME SEVERE...SO WILL
CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK. WILL ALSO
MENTION THE HEAVY RAINFALL THREAT...AS ANY CONVECTION THAT DEVELOPS
WILL BE SLOW MOVING AS BOUNDARY MAKES SLOW PROGRESS TO THE SOUTH
TONIGHT. SO WILL AGAIN SEE A LOCALIZED FLOODING THREAT ACROSS
SOUTHERN KS.

EXPECT SOME KIND OF CONVECTION TO STILL BE ONGOING FOR AREAS EAST OF
THE TURNPIKE FOR THE MORNING HOURS ON THU...AS BOUNDARY CONTINUES TO
MAKE SLOW PROGRESS INTO OK. AMOUNT OF COLD POOL ASSOCIATED WITH THE
STORMS WILL GREATLY INFLUENCE WHERE THIS BOUNDARY WILL END UP. SO
WILL KEEP POPS AROUND FOR THE DAYTIME HOURS ON THU FOR NOW...BUT
CONFIDENCE ISNT VERY HIGH. WILL PROBABLY LINGER THE POPS THRU
00Z/FRI AS MAIN SHORTWAVE DROPS SOUTHEAST OF THE AREA...WITH UPPER
FLOW BEGINNING TO TRANSITION TO MORE OF A NW FLOW.  BOTH MODELS
SUGGEST THAT A WEAK IMPULSE ACROSS THE NORTHERN PLAINS WILL DROP
SOUTH INTO SOUTHEAST KS...SO MAY KEEP POPS AROUND INTO THE EVENING
HOURS ON THU FOR EXTREME SOUTHEAST KS.

FRI:
PRECIP CHANCES LOOK TO END ON FRI AS AN UPPER LEVEL RIDGE BEGINS TO
BUILD ACROSS THE ROCKIES.  COULD ACTUALLY SEE TEMPS REBOUND SOME
ACROSS CENTRAL KS ON FRI...AS THIS AREA WILL BE UNDER GOOD DOWNSLOPE
FLOW...WITH MAV GUIDANCE NUMBERS LOOKING BETTER.

SAT-MON:
UPPER RIDGE LOOKS TO CONTINUE TO BUILD ACROSS THE ROCKIES FOR THE
WEEKEND...WHICH WILL PUT MOST OF THE PLAINS STATES IN NW TO
NORTHERLY FLOW FOR THE WEEKEND.  THIS WILL BRING A COLD FRONT SOUTH
INTO THE AREA FOR SAT.  NOT ALOT OF MOISTURE FOR THIS BOUNDARY TO
WORK WITH...SO WILL KEEP IT DRY AS IT MOVES THROUGH...BUT CERTAINLY
COOLER TEMPS FOR SUN. WILL CERTAINLY HAVE A FALL FEEL TO THE TEMPS
WITH MAX TEMPS IN THE UPPER 70S AND LOWS IN THE LOWER 50S. MEDIUM
RANGE MODELS NOW SUGGESTING THAT COOL AIR WILL STAY AROUND INTO
MON...WITH ENSEMBLE PLUMES SHOWING MODELS COMING INTO BETTER
AGREEMENT ON THIS TREND. SO WILL LOWER TEMPS SOME FOR MON AS WELL.

COULD SEE SOME SHOWERS AND STORMS RETURN TO WRN KS BY SUN NIGHT INTO
MON....BUT FEEL MOST OF THIS WILL STAY WELL TO THE SOUTH AND WEST OF
THE FORECAST AREA...WITH MAINLY JUST SOME MID LEVEL CLOUDS ACROSS
THE AREA.

REST OF THE EXTENDED:
EXPECT A SLOW WARMING TREND FOR THE START OF THE WORKWEEK WITH A
FAIRLY STRONG SHORTWAVE PUSHING INTO THE PACIFIC NW...HELPING TO
UNDERCUT THE RIDGE IN THE ROCKIES...WITH A LEE SIDE TROF BRINGING
SOUTHERLY FLOW BACK TO THE AREA.  WILL KEEP THIS TIME FRAME DRY FOR
NOW...BUT GFS AND TO A LESSOR EXTENT THE ECMWF SUGGESTING SEEING
SOME ELEVATED SHOWERS RETURN TO CENTRAL KS BY TUE.

KETCHAM

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERNS WILL BE STORMS THIS EVENING THROUGH THE
OVERNIGHT HOURS AND POSSIBLE IFR CIGS BEHIND THE FRONT LATE TONIGHT.

NOW THAT OUTFLOW HAS PUSHED SE...THE SURFACE FRONT IS MORE EVIDENT
FROM NEAR KHUT TO NEAR KMHK. STORMS ARE EXPECTED TO DEVELOP EARLY
THIS EVENING GENERALLY ALONG THE TURNPIKE AS THE FRONT SLOWLY SHIFTS
SOUTHEAST. AS FAR AS MODELS GO...AM STAYING CLOSER TO THE LOCAL
WRF...RUC40 AND GFS WHICH HAS BEEN DOING BETTER OVER THE LAST 24
HOURS. ONCE STORMS DEVELOP THEY WILL TRACK SLOWLY SOUTHEAST
OVERNIGHT. AT THIS POINT FEEL THAT KRSL AND KSLN WILL HAVE THE LEAST
CHANCE TO EXPERIENCE A STORM THIS EVENING WITH KICT AND KCNU HAVING
THE BEST CHANCE. ALSO CONCERNED ABOUT SOME LOWER CIGS MOVING IN LATE
TONIGHT BEHIND THE FRONT OVER CENTRAL KS. HOWEVER GIVEN THE LARGE
DISCREPANCY BETWEEN THE NAM AND GFS...WILL NOT HIT IT TOO HARD YET.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  81  61  86 /  60  40  10   0
HUTCHINSON      61  81  57  86 /  60  20  10   0
NEWTON          62  78  58  83 /  60  30  10   0
ELDORADO        64  81  57  86 /  70  40  10   0
WINFIELD-KWLD   67  81  60  85 /  70  40  10   0
RUSSELL         60  82  57  88 /  30  10  10   0
GREAT BEND      60  80  57  85 /  40  10  10   0
SALINA          62  80  57  85 /  40  10  10   0
MCPHERSON       62  81  58  86 /  60  20  10   0
COFFEYVILLE     67  81  63  85 /  50  60  30  10
CHANUTE         66  79  60  83 /  70  60  20  10
IOLA            64  76  57  80 /  70  60  20  10
PARSONS-KPPF    66  80  60  85 /  60  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 26, 8:48 AM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT WED AUG 26 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
948 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA TODAY AND
TONIGHT AS A COLD FRONT SLOWLY MOVES SOUTHEASTWARD. WHILE MOST OF
THESE STORMS SHOULD BE BELOW SEVERE LIMITS...THERE COULD BE A FEW
SEVERE STORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS
AFTERNOON INTO THE EVENING. THE MAIN THREATS WILL BE STRONG
WINDS...LARGE HAIL...AND LOCALLY VERY HEAVY RAINFALL WITH LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA
ON THURSDAY AND THURSDAY NIGHT AS THE FRONTAL BOUNDARY MAKES SLOW
PROGRESS INTO SOUTHERN KANSAS. NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED AT THIS TIME...BUT SOME STRONG STORMS AND LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING ACROSS SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

The radar

The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 26, 2:25 PM CST
Where
Russell County, 0.47 mi ENE of (Rsl)russell Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.873, -98.812

Measured by ASOS equipment at the Russell Airport.

Hail, Harper

When
August 26, 6:03 PM CST
Where
Harper County, 5.67 mi WSW of Attica
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.210, -98.330

Hail, Kingman

When
August 26, 7:02 PM CST
Where
Kingman County, 4.46 mi SSW of Rago
Measured
0.75 in hail
Reported by
Public
Coordinates
37.390, -98.110

Hail, Kingman

When
August 26, 7:12 PM CST
Where
Kingman County, 3.89 mi NE of Rago
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.490, -98.030

Hail, Kingman

When
August 26, 8:02 PM CST
Where
Kingman County, 6.06 mi E of Murdock
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.630, -97.820

Hail, Reno

When
August 26, 8:15 PM CST
Where
Reno County, 2.28 mi ESE of Cheney Res
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.755, -97.793

Hail, Kingman

When
August 26, 8:17 PM CST
Where
Kingman County, 2.74 mi SSE of Mt Vernon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.685, -97.826

Lightning, Cowley

When
August 27, 3:00 AM CST
Where
Cowley County, 4.15 mi WNW of Silverdale
Property damage
$100,000
Reported by
Newspaper
Coordinates
37.055, -96.968

A rural home a few miles east of Arkansas City was destroyed by fire after being hit by lightning during the early morning hours. No one was injured. The Winfield Daily Courier contributed to this report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193454, 193455, 193456, 193457, 193458, 193459, 193460, 195518.